advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Port Charlotte, Florida, USA:

My four year old is still in the so-called "honeymoon phase", and I am just curious about why at a 4 am blood glucose test she is often around 96 mg/dl [5.3 mmol/L], and then at 7 am, she goes up to 120 mg/dl [6.7 mmol/L] or so. This does not always happen, but when it does, I am puzzled! I would naturally expect that with time and no food that it would drop! Does this mean that her liver is kicking out glucagon? Does this mean that her pancreas is sometimes adjusting the insulin?

Answer:

So sorry that you are awakening at 4 am to test glucose levels. Why do you do it? A blood glucose upon awakening at 7 am of about 120 mg/dl [6.7 mmol/L] is terrific, especially for a four year old with recent onset type 1 diabetes. Have you been told otherwise?

Also, remember that the home glucose meters are fairly accurate but not perfect (no test is), and there may be about a 10-15% error rate. For most practical purposes, that is probably not very significant. Certainly, a low reading may be more bothersome. That is why one has to correlate the glucose level to symptoms. A glucose value on the meter of 55 mg/dl [3.1 mmol/L] without symptoms would generally not be as worrisome (to me) as a value of 62 mg/dl [3.4 mmol/L] with symptoms of hypoglycemia.

That said, what you may also be reading about is a process often referred to as the dawn phenomenon. A number of hormonal and metabolic changes are part of our "daily rhythms." As we begin to emerge from an overnight sleep, some of the processes that can cause the glucose to be higher include the production and function of cortisol and growth hormone which naturally cause the glucose to be higher. People who do have diabetes have this also, and it is normal, but, in someone who has diabetes, it can start the day with a glucose that is too high.

I remain curious as to why you are checking 4 am values. If you are indeed concerned of early morning hypoglycemia, then it may depend on the dosage and timing of that dosage of insulin the night before. You did not indicate your child's dosages, but if she receives NPH or Lente insulin in the evening (dinnertime), I'd expect any potential worrisome low to occur about 2-3 am. If she gets NPH or Lente at 9:30-10:00 pm, then I would expect the "low" to occur upon awakening at about 7 am. If she gets Lantus at bedtime, then I would not expect a significant low at 4 AM at all. Insulin absorption and glucose levels hinge on many (frustrating) things.

You should always feel comfortable in addressing your questions to your daughter's diabetes team.

DS

DTQ-20030715093627
Original posting 22 Jul 2003
Posted to Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.